Alert archive / New York / River Flood Warnings in 2018
River Flood Warning 3, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Jan 12, 2018, 4:16 PM EST for Rensselaer County, Washington County, New York. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2018, 4:16 PM EST (21:16 UTC)
- Expired
- Jan 14, 2018, 1:00 AM EST
- In force
- 33 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Rensselaer County, NY, Washington County, NY
The radar
The Albany radar (KENX), 64 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hoosic River at Eagle Bridge (EAGN6). The gauge peaked at 14.31 ft at Jan 12, 2018, 8:00 PM EST.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01334500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
957
WGUS41 KALY 122116
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
416 PM EST Fri Jan 12 2018
NYC083-115-130916-
/O.NEW.KALY.FL.W.0003.180112T2116Z-180113T1715Z/
/EAGN6.1.ER.180112T2057Z.180113T0600Z.180113T1115Z.NO/
416 PM EST Fri Jan 12 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Hoosic River At Eagle Bridge.
* From this afternoon until Saturday afternoon.
* At 4 PM Friday the stage was...11.1 feet.
* Flood stage is 11 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is forecast to continue rising to near 12.6
feet by 1 AM Saturday. The river is forecast to fall below flood
stage after 6 AM Saturday.
* Impact...At 13 feet...Moderate flood stage.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Fri Sat Sat Sat Sat
Hoosic River
Eagle Bridge 11.0 11.1 Fri 04 PM 11.3 12.6 10.8 8.8 6.2
&&
LAT...LON 4297 7354 4303 7336 4284 7329 4281 7337
4291 7340 4289 7349
$$2 follow-up statements
740
WGUS81 KALY 130853
FLSALY
Flood Statement
National Weather Service Albany NY
353 AM EST Sat Jan 13 2018
NYC083-115-132053-
/O.EXT.KALY.FL.W.0003.000000T0000Z-180114T0417Z/
/EAGN6.2.ER.180112T2057Z.180113T0116Z.180113T2217Z.NO/
353 AM EST Sat Jan 13 2018
...Flood Warning now in effect until this evening...
The Flood Warning continues for
The Hoosic River At Eagle Bridge.
* From 6 AM Saturday until this evening.
* At 3 AM Saturday the stage was 10.7 feet.
* Flood stage is 11 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by 6 AM
Saturday and continue to rise to near 11.5 feet by 1 PM
Saturday. The river is forecast to fall below flood stage after 5
PM Saturday.
* Impact...At 11 feet...Flood stage. Two families on River Road
affected. Water on County Route 103 between Route 67 and the
covered bridge.
&&
Fld Observed Forecast
7 am 1 pm 7 pm 1 am 7 am
Location Stg Stg Day Time Sat Sat Sat Sun Sun
Hoosic River
Eagle Bridge 11.0 10.7 Sat 03 AM 11.1 11.5 10.8 9.6 8.3
&&
LAT...LON 4297 7354 4303 7336 4284 7329 4281 7337
4291 7340 4289 7349
$$897
WGUS81 KALY 131752
FLSALY
Flood Statement
National Weather Service Albany NY
1252 PM EST Sat Jan 13 2018
NYC083-115-140552-
/O.EXT.KALY.FL.W.0003.000000T0000Z-180114T0600Z/
/EAGN6.2.ER.180112T2057Z.180113T0116Z.180114T0000Z.NO/
1252 PM EST Sat Jan 13 2018
...Flood Warning now in effect until late tonight...
The Flood Warning continues for
The Hoosic River At Eagle Bridge.
* Until late tonight.
* At 12 PM Saturday the stage was 11.1 feet.
* Flood stage is 11 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* The river is forecast to fall below flood stage after 7
PM Saturday.
* Impact...At 11 feet...Flood stage. Two families on River Road
affected. Water on County Route 103 between Route 67 and the
covered bridge.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Sat Sun Sun Sun Sun
Hoosic River
Eagle Bridge 11.0 11.1 Sat 12 PM 11.0 10.0 8.3 7.3 6.2
&&
LAT...LON 4297 7354 4303 7336 4284 7329 4281 7337
4291 7340 4289 7349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 12, 3:50 PM EST, 26 minutes earlier.
Area forecast discussion, Jan 12, 3:50 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
350 PM EST Fri Jan 12 2018
.SYNOPSIS...
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning. Then
we return to bitterly cold conditions into early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
...Winter Storm Warning remains in effect for Herkimer,
Hamilton and N. Warren Cos...
...Winter Weather Advisories remain in effect all other areas...
...Flood Watch remains in effect for all eastern NY/western New
England...
As of 330 PM EST, a band of moderate to locally heavy rain continues
from the SE Catskills northeast into southern VT, including western
MA and NW CT. Rainfall amts of 1-2 inches have fallen in some of
these areas already.
Another band of rain, mostly light to moderate in intensity, was
expanding into the western Adirondacks/Mohawk Valley. Between these
two bands of rain, only spotty showers/drizzle is currently
occurring.
Temps have soared into the lower/mid 60s across some higher
elevations of western New England and the eastern Catskills, with
mainly 50s to lower 60s elsewhere. However, some localized colder
pockets remain, such as SE VT, and portions of the western Mohawk
Valley, where some temps remain in the 40s.
The sharp cold front was located from near Bradford PA, to just S/E
of Fulton NY, and tracking southeast. Winds become quite gusty with
the frontal passage, reaching 30-40 mph, and can expect similar
gusts as the front tracks across the region tonight.
Expect rain to increase in areal coverage this evening, with some
locally heavy rain still possible, particularly between the SE
Catskills into the central Taconics and Berkshires/NW CT.
The colder air behind the front will initially be shallow, but will
deepen with time. So, rain should transition to a period of freezing
rain from NW to SE, during this evening across the western
Adirondacks, later this evening across the far western Mohawk Valley
region, then between roughly midnight and 4 AM (first to the north
and west) from the Lake George/Saratoga region south to the Capital
Region. The freezing rain onset should hold off until between 4 and
7 AM across far SE VT, as well as across the mid Hudson Valley/SE
Catskills, NW CT and western MA.
In most areas, the duration of freezing rain is only expected to
last 2-3 hours before changing to mostly sleet, with the exception
of some higher terrain of the Berkshires and central/southern
Taconics where it may persist a bit longer. Ice accretion for most
areas is expected to range between one tenth and one quarter of an
inch (slightly higher than earlier forecast ranges), however there
could be a zone across the central/southern Taconics into the
southern Berkshires/far northwest Litchfield County where amounts
could reach as high as one third of an inch or slightly higher.
Sleet should mix with and change to snow from W to E before daybreak
across the western Adirondacks/Mohawk Valley region, as mid level
cooling advances eastward. However, a warm nose between H8-H7 with
temperatures above 0C may linger from around the Hudson River and
points east, at least until after sunrise. This should allow the
bulk of precipitation to fall as sleet, before ending as a burst of
snow in these areas.
Forecast total snow/sleet amounts are 8-12 inches across the western
Adirondacks, and generally 4-8 inches within the Mohawk Valley, with
the highest totals expected in Herkimer CO. Have raised snowfall
amounts slightly for the corridor from Albany northward within the
Hudson Valley, with generally 1-3 inches expected, except closer to
4 inches across Schoharie CO. Generally 2 inches or less are
expected to the south and east, with only a coating to an inch of
snow/sleet expected from the mid Hudson Valley into NW CT, eastern
Berkshire CO and SE VT.
The snow may be briefly heavy when precipitation initially
transitions over, with snowfall rates of 1-2 inches/hour possible,
especially within the warning areas and the Mohawk Valley portion of
the Advisory area.
The steadier snow should taper off from southwest to northeast
between late morning and early afternoon, last across the southern
Adirondacks. There could be some lingering snow showers in the
afternoon, especially in southern areas as a weak upper level
disturbances grazes the region.
It will be quite windy behind the front, with gusts of 25-35 mph
likely within the Hudson River Valley due to channeling wind, and 15-
25 mph elsewhere tonight into Saturday.
The snow should be somewhat wet/clumpy in consistency, despite such
cold surface temperatures due to the relatively mild temperatures
aloft. This may make shoveling the snow difficult, especially with
sleet mixed in. Anyone trying to shovel snow tomorrow should use
extreme caution and take as many breaks as possible due to the very
heavy weight of the snow/sleet.
Temperatures should fall into the teens and 20s for most areas by
daybreak, except around 30 for lower elevations of NW CT and SE VT.
Temperatures should then hold steady, or continue to fall slowly
through Saturday, with mainly teens and 20s expected, except for
some single digits across the higher terrain of the western
Adirondacks.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Dry but very cold conditions are expected during the short term
period as a large ridge of high pressure builds east from the
midwest Saturday evening into the northeast on Sunday and then
into eastern Canada and off the eastern seaboard on Monday. Lows
Saturday night will range from 20 below zero northwest to 10
above zero southeast. Highs on Sunday will be in the single
digits to around 20. Lows Sunday night will be in the 15 below
to 5 above zero range with highs on Monday in the teens to lower
20s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Main challenge in the long term will be centered upon the progression
of a deepening midlevel trough as it works from the western
Great Lakes at the beginning of the period to near the Eastern
Seaboard toward the end of the period. It appears likely that
some snowfall will occur late Monday night into Tuesday with
isentropic lift ahead of a weakening surface low tracking across
the central Great Lakes in advance of the positively tilted
trough. Highly uncertain forecast Tuesday night onward as
additional energy on the backside of the positively tilted
trough digs into the Deep South and eventually closes off,
resulting in the longwave trough assuming a neutral to negative
tilt. This process may result in the development of a coastal
low. The solution offered by the last two runs of the ECMWF
result in a long duration of snowfall focused along an inverted
coastal trough with the strengthening low moving northward
toward Cape Cod, which is a good track for heavy snowfall over
portions of the forecast area. Meanwhile the 12Z GFS is more
progressive, ushering in colder, drier air Tuesday night onward
and developing a coastal low well offshore. Little to no support
in the latest GEFS for the ECMWF solution. Chance PoPs into the
midweek period to cover the uncertainty until things become
clearer. Temps are uncertain as well but look to be near to
below normal.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Periods of rain will continue through this afternoon, ahead of a
cold front approaching from the west. Heaviest rain will impact
KPOU and KPSF through 20Z/Fri, with mainly IFR conditions.
Elsewhere, lighter rain/drizzle occurring, but still MVFR/IFR
conditions, mainly due to low Cigs.
The cold front will move from northwest to southeast across the
region early tonight. Colder air will be working into the
region. KGFL will start to mix with sleet/freezing rain by 06z,
at KALB by 08z, and KPSF by 09z. KPOU may see some sleet or
freezing rain during Saturday morning. This will continue to
allow for LIFR/IFR conditions. The precip will change over to
snow at KGFL/KALB by Saturday morning as well.
Any precipitation should start to taper off between roughly
15Z-18Z/Sat.
Southerly winds will be around 10 to 15 kts today with some
higher gusts from time to time. Winds will finally switch to the
W-NW at 5-10 kts by the late evening as an Arctic cold front
passes through the region from north to south. Winds will become
northerly at around 8-12 kts by late tonight, as the cold air
continues to work its way into the area. Some gusts could reach
20-25 KT, especially at KGFL and KALB. Winds will back slightly
into the north/northwest at similar speeds/gusts through
Saturday afternoon.
The strong low-level jet will allow for winds around 35-45 kts at 2
kft through this afternoon. This will make for LLWS at times,
as surface winds remain around 10-15 kts. Have included this in
the TAF for all sites. The threat for LLWS should be done by
later this evening, although may persist at KPOU until daybreak
Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England into Saturday afternoon as
the combination of moderate to heavy rainfall, snow melt and
potential ice jams may cause flooding on rivers and streams. In
addition, some flooding of urban and poor drainage areas is
likely, especially where drains are clogged by debris.
Estimated ice thickness across the area is between 7 and 15
inches thick and increased flow from rainfall and snow melt
runoff may allow some river ice to break up and potentially lead
to some ice jams and possible ice jam flooding. The MMEFS
suggests that there is the potential for some flooding on some
main stem rivers. Please report any ice jams and/or flooding to
us.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning. The
cold airmass will slow and eventually end the runoff.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday afternoon for CTZ001-013.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
CTZ001-013.
NY...Flood Watch through Saturday afternoon for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
NYZ058>061-063>066.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for NYZ039>041-043-047>054-083-084.
Winter Storm Warning from 7 PM this evening to 7 PM EST
Saturday for NYZ032-033-038-042-082.
MA...Flood Watch through Saturday afternoon for MAZ001-025.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
MAZ001-025.
VT...Flood Watch through Saturday afternoon for VTZ013>015.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for VTZ013>015.
&&
SYNOPSIS...IAA/11
NEAR TERM...KL
SHORT TERM...11
LONG TERM...Thompson
AVIATION...Frugis/KL
HYDROLOGY...IAA/KL/11Hazardous weather outlook, Jan 12, 4:00 PM EST, 16 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 400 PM EST Fri Jan 12 2018 NYZ032-033-038-042-082-131200- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 400 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the southern Adirondacks and western Mohawk Valley of east central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. Wind chill values of 20 to 30 below zero are possible Saturday night into Sunday morning. Wind chill headlines will likely need to be issued. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send measurements of ice accretion and snowfall amounts to the National Weather Service. NYZ039>041-043-047>054-083-084-VTZ013>015-131200- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 400 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the greater Capital District, Lake George Saratoga Region, the eastern Mohawk Valley, Schoharie Valley, Helderbergs, and northern Taconics of east central New York, and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send measurements of ice accretion and snowfall amounts to the National Weather Service. CTZ001-013-MAZ001-025-NYZ058>061-063>066-131200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 400 PM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for the central and southeastern Catskills, mid Hudson Valley, the central and southern Taconics of east central New York, the Berkshires of western Massachusetts, and northwestern Connecticut. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. In addition, rapidly falling temperatures on Saturday will lead to a flash freeze, causing any standing water to freeze in place. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send measurements of ice accretion and snowfall amounts to the National Weather Service.
In the hours before
Local storm report, Jan 12, 1:07 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
107 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLASH FLOOD CHESHIRE 42.56N 73.15W
01/12/2018 BERKSHIRE MA DEPT OF HIGHWAYS
ROUTE 8 AT LANESBORO ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER ALY1800325
11Local storm report, Jan 12, 1:50 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD 4 NW ARLINGTON 43.10N 73.22W
01/12/2018 BENNINGTON VT DEPT OF HIGHWAYS
WATER FLOWING OVER ROUTE 313 DUE TO ICE JAM.
&&
EVENT NUMBER ALY1800326
11Local storm report, Jan 12, 2:18 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FLASH FLOOD CHESHIRE 42.56N 73.15W
01/12/2018 BERKSHIRE MA DEPT OF HIGHWAYS
ROUTE 8 AT LANESBORO ROAD CLOSED DUE TO FLOODING FROM
AN ICE JAM ON THUNDER BROOK.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER ALY1800325
11Local storm report, Jan 12, 3:03 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN TANNERSVILLE 42.19N 74.13W
01/12/2018 M2.17 INCH GREENE NY MESONET
&&
EVENT NUMBER ALY1800327
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 3:49 AM EST | Winter Weather Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Montgomery and 7 more | 33 hr |
| Jan 12, 7:12 AM EST | Areal Flood Advisory | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren | 3 hr |
| Jan 12, 7:16 AM EST | Areal Flood Advisory | ALY | Hamilton, Herkimer, Warren | 3 hr |
| Jan 12, 10:21 AM EST | Areal Flood Advisory | ALY | Herkimer | 3 hr |
| Jan 12, 1:21 PM EST | River Flood Warning | ALY | Herkimer | 12 hr |
| Jan 12, 4:52 PM EST | River Flood Warning | ALY | Washington | 26 hr |
| Jan 12, 6:52 PM EST | Areal Flood Advisory | ALY | Rensselaer | 3 hr |
Nearby
River Flood Warnings in New York, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.